Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Austin/San Antonio, TX

February 21, 202316 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 21, 2023, 2:03 PM CST for 16 counties in Texas. It took effect at Feb 22, 2023, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 2:03 PM CST (20:03 UTC)
In effect from
Feb 22, 2023, 11:00 AM CST
Expired
Feb 22, 2023, 5:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 80 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS84 KEWX 212003
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
203 PM CST Tue Feb 21 2023

...Critical Fire Weather Conditions Expected for the Rio Grande
Plains, Southern Edwards Plateau and Hill Country Wednesday 
afternoon...

.A dryline will sweep through South Central Texas Wednesday
morning, resulting in west to west-southwesterly winds of 15 to 
25 mph with higher gusts. In combination with minimum relative 
humidities of between 8 and 15 percent, critical fire weather 
conditions will be expected from late Wednesday morning through 
Wednesday afternoon across the Rio Grande Plains, Southern 
Edwards Plateau and Hill Country.

TXZ183>187-202>204-217>219-221000-
/O.UPG.KEWX.FW.A.0003.230222T1700Z-230222T2300Z/
/O.NEW.KEWX.FW.W.0006.230222T1700Z-230222T2300Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-
203 PM CST Tue Feb 21 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS,
SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 5 PM CST Wednesday. The Fire Weather Watch
is no longer in effect.

* WINDS...West-Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171-188>190-228-221000-
/O.NEW.KEWX.FW.W.0006.230222T1700Z-230222T2300Z/
Llano-Gillespie-Kendall-Blanco-Dimmit-
203 PM CST Tue Feb 21 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS,
SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 5 PM CST Wednesday.

* WINDS...West-southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...8 to 15 percent

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
731 
WWUS84 KEWX 220812
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
212 AM CST Wed Feb 22 2023

...Critical Fire Weather Conditions Expected Today for the Rio 
Grande Plains, Southern Edwards Plateau and Hill Country...

.A dryline will sweep through the region this morning. West
winds of 15 to 20 mph with gusts to 25 to 35 mph are expected to 
develop late morning and persist through the afternoon. In 
combination with minimum relative humidities of between 8 and 15 
percent and dry fuels, critical fire weather conditions are 
expected.

TXZ171-183>190-202>204-217>219-228-222300-
/O.CON.KEWX.FW.W.0006.230222T1700Z-230222T2300Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-
Blanco-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
212 AM CST Wed Feb 22 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON FOR GUSTY WIND AND LOW RELATIVE HUMIDITY 
FOR THE RIO GRANDE PLAINS, SOUTHERN EDWARDS PLATEAU AND HILL 
COUNTRY...

* WINDS...West 15 to 20 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 11:32 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 21, 11:32 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1132 AM CST Tue Feb 21 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 233 AM CST Tue Feb 21 2023

Early morning Nighttime Microphysics shows low clouds developing
over the Coastal Plains. With rich sfc moisture (sfc dewpoints in
the 60s), and southeasterly surface flow, expect low clouds to
expand north and westward into the San Antonio metro and along the I-
10 corridor east of the metro. Some patchy fog with perhaps some
pockets of dense fog will be possible through mid-morning before
rapid warming leads to a quick decline in coverage as sunshine
breaks out for the afternoon. This afternoon will be rather warm,
some 15-20 degrees above normal for late February, with mid to upper
80s expected across the board. However, we won't come anywhere close
to records, as the bar is set quite high, with the heatwave from
President's Day weekend of 1996 easily beating out any contenders.
In fact, San Antonio's earliest 100 degree day on record was set on
this day in 1996.

Tonight will set the stage for what's to come tomorrow as gulf
moisture surges inland ahead of a sharpening dryline/cold front
combo set to move through by late morning/early afternoon. A 500mb
vort max will pivot through central Texas Wednesday, leading to
perhaps a few isolated showers along the cold front as it sweeps
through the Hill Country and Edwards Plateau, but chances are
looking increasingly unlikely, as the famed dry-slot looks to do us
in with regard to the rain department. The mid-level wave is just a
bit too far north to really result in any meaningful precip and most
will likely miss out on any sort of precip with this system. The
real story will be the critical fire weather conditions that will
develop on the back side of the front, mainly over the Southern
Edwards Plateau and Rio Grande Plains, where a Fire Weather Watch is
in effect from 17Z to 23Z Wednesday. For more on that, see the fire
weather discussion below. Wednesday will be yet another warm day,
and despite a cold front moving through, it will be more typical of
a dryline passage, with dewpoints tanking Wednesday afternoon over
much of South-Central Texas. Temperatures will once again warm well
into the 80s, with some lower 90s out west and to the south over the
Winter Garden region. Records won't be challenged though, as the
remain well out of reach at all 4 climate sites.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 233 AM CST Tue Feb 21 2023

Winds are forecast to quickly diminish Wednesday evening. A shallow
moisture return is indicated to take place across the inland Coastal
Plains late evening and overnight. This could lead to the
development of low stratus and fog across this region.

A reinforcing cold front is indicated to move into the area Thursday
morning and stall somewhere across Coastal Plains, although exactly
where is still in question. Flow just above the shallow front is
forecast to turn east and southeast Thursday night and Friday night
leading to isentropic ascent and the development of clouds. Some
patchy light rain could also be possible north of the front on
Friday, and with the cloud cover will lead to cooler temperatures.
Confidence decreases on how quickly the front will lift back north as
a warm front late Friday, however most guidance suggests areas along
and north of I-10 should remain in the shallow, cooler airmass.

The warm front should eventually lift north of the area Saturday
morning with a southeasterly flow becoming established and
persisting through the weekend, leading to warmer temperatures.

An upper level low off the coast of California Saturday is indicated
by models to eject through the Four Corners Sunday and into the
Plains on Monday. This may drag another Pacific cold front through
the area Sunday night into Monday. Rain chances are currently low
with this system, as most ensemble guidance suggests the better
moisture and forcing will be north of the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Tue Feb 21 2023

VFR flight conditions prevail this afternoon into this evening with
moderate to breezy south to southeasterly winds. A MVFR stratus deck
then returns to the I-35 TAF sites (KAUS, KSAT and KSSF) into and
through the overnight hours. KDRT will remain VFR through the night
with some increasing high clouds overnight. A dryline is expected to
advance across the region on Wednesday morning from west to east.
This will allow for skies to clear and for VFR flight conditions to
return to all sites. A moderate to breezy west to west-southwesterly
flow is expected into Wednesday afternoon behind the dryline.

&&

.FIRE WEATHER...
Issued at 233 AM CST Tue Feb 21 2023

A strong early Spring cold front will sweep through South Central
Texas on Wednesday, resulting in strong westerly winds of 15 to 25
mph with gusts to 35 mph. Minimum relative humidities between 10 and
15 percent, possibly single digits along the Rio Grande, are
forecast Wednesday afternoon. Per Texas A&M Forest Service, forecast
fuel dryness is indicated in the dry category on Wednesday for some
areas of the Rio Grande with a forecast Fire Danger category of Very
High across the southern Edwards Plateau and western Hill Country,
and some pockets of Extreme along the Rio Grande. The combination of
these weather and fuel conditions support a Fire Weather Watch for
the Rio Grande, southern Edwards Plateau, and western Hill Country
for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  88  59  80 /  10  10   0   0
Austin Bergstrom Intl Airport  66  87  59  80 /  10  10   0   0
New Braunfels Muni Airport     65  88  58  81 /  10   0   0   0
Burnet Muni Airport            64  83  54  76 /  10  20   0   0
Del Rio Intl Airport           63  92  56  87 /  10   0   0   0
Georgetown Muni Airport        66  86  59  78 /  10  20   0   0
Hondo Muni Airport             62  89  57  84 /  10   0   0   0
San Marcos Muni Airport        65  88  59  81 /  10   0   0   0
La Grange - Fayette Regional   67  86  62  79 /   0   0   0   0
San Antonio Intl Airport       65  88  60  81 /   0   0   0   0
Stinson Muni Airport           66  90  61  84 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...MMM
Long-Term...76
Aviation...Brady
Hazardous weather outlook, Feb 21, 3:29 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Tue Feb 21 2023

TXZ171>173-183>194-202>209-217>225-228-220930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Some patchy dense fog is possible across portions of the Coastal
Plains and San Antonio metro area this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions are likely Wednesday afternoon
for the Rio Grande Plains and Southern Edwards Plateau. A Fire
Weather Watch is in effect for these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:37 AM CSTFire Weather WatchEWXBandera, Edwards, Frio, Kerr, Kinney, Maverick and 5 more12 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.